Virginia, 2003

Strong Wind in Virginia, April 10 to 11, 2003

April 10 to 11, 2003 · NWS AKQ · 12 events in 12 counties and zones

A spring nor'easter produced wind gusts between 40 and 48 knots (46 and 55 mph) across much of eastern Virginia, from early Thursday morning into Thursday night. A wind gust of 48 knots was recorded at WAL.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A spring nor'easter produced wind gusts between 40 and 48 knots (46 and 55 mph) across much of eastern Virginia, from early Thursday morning into Thursday night. A wind gust of 48 knots was recorded at WAL. These strong winds caused up to 60,000 Dominion Virginia Power customers to lose power at some time during the event. The winds also downed some trees and utility poles, as well as produced minor structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 10, 5:00 AM EST, 0 minutes earlier.

Area forecast discussion, Apr 10, 5:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST THU APR 10 2003

COOL..WET WX WILL CONTINUE TO DOMINATE THE REGION THRU FRI AS CLSD
UPR LO OVR SRN GA ERLY MORNG...LIFTS SLOWLY NE AND EVENTUALLY OFF
THE NC/VA CST BY FRI NGT.  WITH MORE RAIN EXPECTED TO MOVE UP/THRU
FA FM THE S...WILL MAINTAIN FLOOD WATCH ALL ZNS FOR TODAY AND TNGT.
QPF STILL LUKS LIKE MOST AREAS CUD GET ANOTHER 1.00 OF RAIN THRU
TNGT. QUITE WNDY MOST AREAS (ESPLY E) THRU TNGT...AS LO PRES MOVES
TO ALNG THE NC CST.

UPR LO/SFC LO WILL THEN SLOWLY LIFT NE FM ERN NC/NC CST FRI MORNG
TO E OF THE SE VA CST FRI EVENG.  THE ENTIRE SYS WILL THEN CONTINUE
NE TO OFF THE SRN NEW ENG CST BY 12Z SAT.  THERE WILL BE LINGERING
RAIN OR SHRAS FRI INTO FRI EVENG...ESPLY SE CNTIES...BUT WNDS WILL
BE MUCH LESS THAN TODAY.

SYS PULLS AWAY INTO THE NRN ATLC ON SAT...ALLOWING SUNSHINE AND
SEASONAL TEMPS TO RETURN.  DRY WX WITH NORMAL TO ABV NORMAL RDGS
IS THEN EXPECTED INTO THE MIDDLE OF NEXT WK.

FCSTID = 32

SBY 44 42 51 41 / 80 80 50 50
OXB 44 42 47 41 / 80 80 50 50
ECG 50 48 54 45 / 80 80 70 40
ORF 49 47 52 45 / 80 80 70 40
PHF 49 45 52 44 / 80 80 50 40
AKQ 48 44 52 42 / 80 80 50 40
RIC 45 43 50 42 / 80 80 50 30
FVX 44 41 49 40 / 80 80 50 30

.AKQ...
.MD...FLOOD WATCH TODAY AND TONIGHT MDZ021>025. GALE WRNG CSTL WTRS.
HEAVY SURF ADVISORY MDZ025.
.NC...FLOOD WATCH TODAY AND TONIGHT NCZ012>017-030>032-102. GALE WRNG
CSTL WTRS...AND SCA CURRITUCK SND. HEAVY SURF ADVISORY NCZ102.
.VA...FLOOD WATCH TODAY AND TONIGHT VAZ048-049-060>100. GALE WRNG CSTL
WTRS AND CHES BAY S OF NEW PT COMFORT. SCA CHES BAY SMITH PT TO NEW
PT COMFORT. COASTAL FLOOD WRNG VAZ084-086-091-094-095-098. HEAVY SURF
ADVISORY VAZ098>100.

GINGRICH
Hazardous weather outlook, Apr 10, 4:40 AM EST, 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-101600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EDT THU APR 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

FLOOD WATCH IN EFFECT FOR TODAY AND TONIGHT...DUE TO POSSIBILITY
OF HEAVY RAINFALL. REFER TO WBCFLSAKQ FOR FURTHER DETAILS. A COASTAL
FLOOD WARNING IN EFFECT TODAY FOR THE CHESAPEAKE BAY SOUTH OF
WINDMILL POINT...AND ALSO NORFOLK AND VIRGINIA BEACH. REFER TO
WBCCFWAKQ FOR FURTHER DETAILS. GALE WARNING IN EFFECT FOR THE
SOUTHERN CHESAPEAKE BAY SOUTH OF NEW POINT COMFORT...AND THE
COASTAL WATERS FROM FENWICK ISLAND TO CURRITUCK BEACH LIGHT.
HEAVY SURF ADVISORY IN EFFECT ALONG THE COAST FROM FENWICK ISLAND
TO CURRITUCK BEACH LIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Apr 10, 4:04 AM EST, 56 minutes before
MDZ025-VAZ077-078-084>086-091-094-095-098>100-NCZ102-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 AM EDT THU APR 10 2003

...COASTAL FLOOD WARNING IN EFFECT FOR
MATHEWS...GLOUCESTER...POQUOSON...HAMPTON...NORFOLK...PORTSMOUTH AND
VIRGINIA BEACH FOR MODERATE COASTAL FLOODING THIS AFTERNOON...

...HEAVY SURF ADVISORY CONTINUES IN EFFECT THROUGH TONIGHT FOR THE
MID ATLANTIC BEACHES FROM FENWICK ISLAND DELAWARE SOUTH TO CURRITUCK
BEACH LIGHT...

INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY
MARYLAND....WACHAPREAGUE...AND VIRGINIA BEACH AND OUTER BANKS CURRITUCK.

PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE MARYLAND...VIRGINIA
AND NORTHEAST NORTH CAROLINA COASTS INTO TONIGHT...AS HIGH PRESSURE
REMAINS OVER NEW ENGLAND. THE STRONG PRESSURE GRADIENT BETWEEN THE
HIGH TO THE NORTH AND THE DEVELOPING LOW PRESSURE SYSTEM TO THE
SOUTH ALONG THE COASTAL CAROLINAS WILL RESULT IN PERSISTENT
NORTHEAST FLOW AVERAGING 30 TO 35 KTS ALONG THE NORTH
CAROLINA...VIRGINIA...AND MARYLAND COASTS.

WITH THE PERSISTENT NORTHEAST FLOW...LONG PERIOD NORTHEASTERLY
SWELLS WILL RESULT IN WAVE HEIGHTS FREQUENTLY EXCEEDING 8 FEET IN
ALL THE NEARSHORE WATERS THROUGH FRIDAY MORNING.  AS A RESULT...THE
HEAVY SURF ADVISORY REMAINS IN EFFECT...AS MODERATE BEACH EROSION IS
EXPECTED TO OCCUR DURING THIS PERIOD BECAUSE OF THE POUNDING SURF.

PERSISTENT ONSHORE WINDS WILL RAISE WATER LEVELS ALONG THE ATLANTIC
COAST...AND WESTERN AND SOUTHERN SHORES OF THE CHESAPEAKE BAY...WITH
MINOR FLOODING POSSIBLE FOR MUCH OF THAT AREA DURING THE TIMES OF
HIGH TIDE. TIDAL DEPARTURES BY THURSDAY AFTERNOON ARE EXPECTED CLIMB
BETWEEN 2.5 AND 3.5 FEET ABOVE NORMAL ALONG THE BEACHES FROM OCEAN
CITY MARYLAND SOUTH TO CURRITUCK BEACH LIGHT NORTH CAROLINA...AND 2
TO 3 FEET FOR MUCH OF THE BAY.  THE HIGHEST DEPARTURES WILL BE
ACROSS THE SOUTHERN BAY...SOUTH OF NEW POINT COMFORT...AND IN PARTS
OF VIRGINIA BEACH...WHERE LEVELS MAY REACH OR EXCEED 4 FT ABOVE
NORMAL ASTRONOMICAL HIGH TIDE THURSDAY AFTERNOON.  FOR THIS
REASON...A COASTAL FLOOD WARNING IS NOW IN EFFECT.

THE FOLLOWING ARE THE TIMES AND FORECASTED LEVELS OF HIGH TIDES
TODAY AND FRIDAY MORNING FOR SELECTED LOCATIONS. ALL TIDE LEVELS ARE
REFERENCED TO MEAN LOWER LOW WATER.

LOCATION            TIME OF HIGH TIDE       EXPECTED HEIGHT (MLLW)

OCEAN CITY          244 PM THURSDAY         5.5 FEET.
                    321 AM FRIDAY           6.1 FEET.

WACHAPREAGUE        314 PM THURSDAY         6.0 FEET.
                    351 AM FRIDAY           5.9 FEET.

VIRGINIA BEACH      248 PM THURSDAY         6.3 FEET.
                    323 AM FRIDAY           5.1 FEET.

SEWELLS PT          415 PM THURSDAY         6.6 FEET.
                    450 AM FRIDAY           4.5 FEET.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...YOU CAN
ALSO REFER TO OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ.

25
Special weather statement, Apr 10, 4:30 AM EST, 30 minutes before
MDZ025-VAZ077-078-084>086-091-094-095-098>100-NCZ102-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU APR 10 2003

...COASTAL FLOOD WARNING IN EFFECT FOR
MATHEWS...GLOUCESTER...POQUOSON...HAMPTON...NORFOLK...PORTSMOUTH AND
VIRGINIA BEACH FOR MODERATE COASTAL FLOODING THIS AFTERNOON...

...HEAVY SURF ADVISORY CONTINUES IN EFFECT THROUGH TONIGHT FOR THE
MID ATLANTIC BEACHES FROM FENWICK ISLAND DELAWARE SOUTH TO CURRITUCK
BEACH LIGHT...

INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY
MARYLAND....WACHAPREAGUE...AND VIRGINIA BEACH AND OUTER BANKS CURRITUCK.

PERSISTENT ONSHORE WINDS ARE EXPECTED ALONG THE MARYLAND...VIRGINIA
AND NORTHEAST NORTH CAROLINA COASTS INTO TONIGHT...AS HIGH PRESSURE
REMAINS OVER NEW ENGLAND. THE STRONG PRESSURE GRADIENT BETWEEN THE
HIGH TO THE NORTH AND THE DEVELOPING LOW PRESSURE SYSTEM TO THE
SOUTH ALONG THE COASTAL CAROLINAS WILL RESULT IN PERSISTENT
NORTHEAST FLOW AVERAGING 30 TO 35 KTS ALONG THE NORTH
CAROLINA...VIRGINIA...AND MARYLAND COASTS.

WITH THE PERSISTENT NORTHEAST FLOW...LONG PERIOD NORTHEASTERLY
SWELLS WILL RESULT IN WAVE HEIGHTS FREQUENTLY EXCEEDING 8 FEET IN
ALL THE NEARSHORE WATERS THROUGH FRIDAY MORNING.  AS A RESULT...THE
HEAVY SURF ADVISORY REMAINS IN EFFECT...AS MODERATE BEACH EROSION IS
EXPECTED TO OCCUR DURING THIS PERIOD BECAUSE OF THE POUNDING SURF.

PERSISTENT ONSHORE WINDS WILL RAISE WATER LEVELS ALONG THE ATLANTIC
COAST...AND WESTERN AND SOUTHERN SHORES OF THE CHESAPEAKE BAY...WITH
MINOR FLOODING POSSIBLE FOR MUCH OF THAT AREA DURING THE TIMES OF
HIGH TIDE. TIDAL DEPARTURES BY THURSDAY AFTERNOON ARE EXPECTED CLIMB
BETWEEN 2.5 AND 3.5 FEET ABOVE NORMAL ALONG THE BEACHES FROM OCEAN
CITY MARYLAND SOUTH TO CURRITUCK BEACH LIGHT NORTH CAROLINA...AND 2
TO 3 FEET FOR MUCH OF THE BAY.  THE HIGHEST DEPARTURES WILL BE
ACROSS THE SOUTHERN BAY...SOUTH OF NEW POINT COMFORT...AND IN PARTS
OF VIRGINIA BEACH...WHERE LEVELS MAY REACH OR EXCEED 4 FT ABOVE
NORMAL ASTRONOMICAL HIGH TIDE THURSDAY AFTERNOON.  FOR THIS
REASON...A COASTAL FLOOD WARNING IS NOW IN EFFECT.

THE FOLLOWING ARE THE TIMES AND FORECASTED LEVELS OF HIGH TIDES
TODAY AND FRIDAY MORNING FOR SELECTED LOCATIONS. ALL TIDE LEVELS ARE
REFERENCED TO MEAN LOWER LOW WATER.

LOCATION            TIME OF HIGH TIDE       EXPECTED HEIGHT (MLLW)

OCEAN CITY          244 PM THURSDAY         5.5 FEET.
                    321 AM FRIDAY           6.1 FEET.

WACHAPREAGUE        314 PM THURSDAY         6.0 FEET.
                    351 AM FRIDAY           5.9 FEET.

VIRGINIA BEACH      248 PM THURSDAY         6.3 FEET.
                    323 AM FRIDAY           5.1 FEET.

SEWELLS PT          415 PM THURSDAY         6.6 FEET.
                    450 AM FRIDAY           4.8 FEET.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...YOU CAN
ALSO REFER TO OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ.

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 strong wind. Local standard time, as filed.

Strong Wind, Accomack

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Accomack forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Strong Wind, Chesapeake

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Chesapeake forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Strong Wind, Gloucester

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Gloucester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Strong Wind, Lancaster

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Lancaster forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Strong Wind, Mathews

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Mathews forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Strong Wind, Middlesex

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Strong Wind, Newport News

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Newport News forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER

Strong Wind, Norfolk

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Norfolk forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER

Strong Wind, Northampton

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Northampton forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.301, -75.928 (the zone’s center; the record gives no point)

Strong Wind, Northumberland

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Northumberland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Strong Wind, Virginia Beach

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
Virginia Beach forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Strong Wind, York / Poquoson

When
April 10, 5:00 AM EST to April 11, 1:00 AM EST
Where
York / Poquoson forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353227, 5353228, 5353229, 5353230, 5353231, 5353232, 5353233, 5353234, 5353235, 5353236, 5353237, 5353238.